Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Sertraline some urgent advise please

(12 Posts)
elsiewoo Wed 22-Dec-10 16:25:13

Have just started a course of Sertraline for PND, mainly characterised by insomnia. Since taking the pills 4 days ago, my insomnia has got worse! I know this is a common side effect of Sertraline and my GP has advised me to continue for 2 weeks with the medication, until I see some improvement, but I'm not sure I can carry on until then. Can anyone share any experiences/advice? Many thanks.

Lulumaam Wed 22-Dec-10 16:29:09

carry on, you need to take them for at least 2 weeks to start feeling better. have you tridd anything else for insomina or asked for a short course oif sleeping tablets?

elsiewoo Wed 22-Dec-10 16:42:23

Thanks. I'm breastfeeding at the moment, so I can't have sleeping tabs. I am starting some counselling this week, so I hope that will help, but I'm worried I have made things worse in the short term.

Lulumaam Wed 22-Dec-10 17:14:18

short term pain for long term gain though
can you take a natural rememdy such as valerian , and try a warm bath/ milky drink, although you'er sleep is going ot be disturbed witha young baby, making time to relax and chill out a bit and get some sleep at least will certainly help your mood

BeckyBendyLegs Thu 23-Dec-10 11:28:36

I had PND with insomnia too and started taking prozac but it made it worse. I did in fact stop and used other remedies such as herbal tablets, homeopathic tablets, hypnosis on my ipod and it got a lot better over time.

Keziahhopes Thu 23-Dec-10 12:01:10

Have they said when to take the sertraline, what time of day to help you sleep the most? I did not suffer insomnia as a side effect of sertraline.

I do find a good sleep routine helps me sleep though (not on sertraline now) - no work before bed, keep bedroom as place to sleep (not watch tv etc), relax before bed, milk, warm bath (not too hot!)etc ... I use lavender on my pillow sometimes.

Hope your tiredness lets you sleep soon x

elsiewoo Thu 23-Dec-10 13:08:52

Thanks for the replies. I've tried every natural remedy going and I'm practicing a goos bedtime routine. Am taking the tablets in the morning as advised, they don't make me drowsy (unfortunately!) so I don't suppose it matters too much when I take them.

ShoshanaBlue Sat 25-Dec-10 03:00:33

I'm on sertraline and to be honest, I find it preferable to prozac. Thing is with anti-depressants is that it can take a long time for them to kick in to your system and it's worth being patient.

It's the preferred anti-depressant for those who are breastfeeding and it's also good for anxiety issues.

Not sure it does my insomnia any good though ;)

ZeeMummy Sat 25-Dec-10 21:18:29

Hi there, I am also on setraline, my doc told me only to take it first thing in the morning as soon as I wake, then I take quetiapine in the evening an hour before I go to sleep, Its not a proper sleeping tablet but helps empty your mind to stop you over thinking when its quiet. Hope this helps..

narmada Mon 27-Dec-10 16:27:34

I have taken SSRIs including sertraline in the past and more recently. I found they always made my anxiety worse in the short term, insomnia too, as you describe. In the past, I have always been able to ride out the initial effects and they worked brilliantly in the long-term. Anxiety and insomnia have always largely gone as a result of taking them.

Right now I have severe PND and this time just could not cope with the initial side-effects of SSRIs (this time it was citalopram, really hideous increase in anxiety, complete insomina - e.g., up all night long)so was switched to a different class of drug as my main drug.

If you feel you aren't coping with the side-effects, then do go back to the GP or whoever prescribed your sertraline and have a chat with them. I really feel for you. It's miserable!

lucy101 Mon 27-Dec-10 16:30:38

Sertraline was a wonder for me but I do remember working out that I needed to take it in the morning or it would disturb my sleep. You also need to give it some time to work... so if your PND is characterised by insomnia then I wouldn't expect that to improve immediately.

elsiewoo Sun 02-Jan-11 08:58:51

Thanks so much to everyone for the replies which persuaded me to stick with it. After a week I felt loads better and started to sleep normally, but this seems to have passed and at the 2 week stage I'm back to where I was previously, barely sleeping at all and feeling anxious. I'm going to continue for another week, in the hope that things will improve again.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now